Illinois, 2021Tornado and Damaging Winds in Illinois, June 26, 2021
June 26, 2021 · NWS ILX · 9 events in 6 counties and zones
Several bands of thunderstorms developed along and ahead of an outflow boundary during the afternoon of June 26th. One storm spawned a brief tornado that damaged a corn field near Cornland in southern Logan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several bands of thunderstorms developed along and ahead of an outflow boundary during the afternoon of June 26th. One storm spawned a brief tornado that damaged a corn field near Cornland in southern Logan County. Another cell produced a downburst with estimated 70-80 mph winds that downed numerous trees and power poles on the north side of Springfield near Capital Airport. Other storms produced wind gusts of around 60 mph which resulted in scattered damage across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 26, 11:50 AM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 26, 11:50 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1250 PM CDT Sat Jun 26 2021
.SYNOPSIS...
Issued at 400 AM CDT Sat Jun 26 2021
Several rounds of showers and thunderstorms, some of which could
be strong to severe, will bring moderate to heavy rainfall to
parts of central IL through this weekend. Additional rainfall
amounts of 1 to 3 inches may result in flash flooding especially
in low-lying or flood prone areas. A Flash Flood Watch remains in
effect for locations north of I-70 through 7 AM Sunday morning.
Very humid conditions will continue this weekend, with highs
ranging from the lower 80s northwest of the IL river, to the upper
80s to around 90 degrees in southeast IL.
&&
.UPDATE...
Issued at 1132 AM CDT Sat Jun 26 2021
Surface analysis late this morning depicts a 1006 mb low located
over Iowa with a warm front spread from there into southern
Wisconsin and a cold front stretched southwestward into the central
Plains. Southerly winds across the local area continue to pull in a
plethora of moisture with the 26.12Z ILX sounding plotting a PWAT of
1.90 inches. Scattered showers have started developing within an
uncapped environment along/north of I-72 where a steady flow of 850
mb moisture transport is present as well as surface moisture
convergence. Activity is expected to increase in coverage going into
this afternoon, with the threat for more heavy rainfall and strong
to severe storms. Although heavy rainfall and flooding will be the
biggest concern for today, any stronger storms that develop will
pose a threat for damaging winds. A threat for tornadoes also
exist with good turning in the low-levels and 0-1km shear of 20-25
kts. The updated Day 1 outlook at 16Z now has the slight risk
stretched across the entire CWA.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 430 AM CDT Sat Jun 26 2021
Continued the flash flood watch over central IL north of I-70
through 7 am Sunday. Between 1 and 3 inches of additional
rainfall expected with locally higher amounts from I-72 north.
A large MCS on nose of sw 45 kt 850 mb jet produced widespread
showers/thunderstorms over central IL during Friday evening with
some severe storms along with flash flooding. Between 4-6 inches
of rain fell over parts of central and southern McLean county from
Bloomington southward. This convection weakened early overnight
though still have smaller waves of showers/thunderstorms along
and west of I-55 tracking ne. Outflow boundary of earlier MCS was
near a Paris to Charleston/Mattoon to Vandalia line, with areas se
of this area staying dry past 24 hours. Early morning surface map
shows 1006 mb low pressure over sw IA with its warm front over
far southern WI. Its cold front extends through central KS and nw
Texas. Tropical air mass was firmly in place over central/se IL
with dewpoints of 68-75. Precipitable water values remained quite
high ranging from 1.8-2.2 inches over central IL, and around 1.7
inches in southeast IL se of I-70. ILX's early Fri evening 00Z
sounding had PW of 2.15 inches.
Latest CAMs show best chances of showers/thunderstorms today along
and nw of a Danville to Taylorville line. The old outflow
boundary from Paris to MTO to Vandalia could develop scattered
thunderstorms during mid/late afternoon. Tropical air mass gets
more unstable during this afternoon with daytime heating and
highest CAPES are between the IL river and nw of I-70. Better
synoptic lift with low level jet is shifting ne of central IL
today into ne IL, nw IN and southern lower MI where SPC has slight
risk of severe storms this afternoon/evening. Marginal risk of
severe storms continues over central IL from I-70 nw 5% to less
than 10% risk of damaging winds and large hail. There is also a 2%
to less than 5% risk of tornadoes over northern CWA from mid
afternoon to early evening. WPC has slight chance of excessive
rainfall over central and ne IL today and tonight due to higher
pcpn water values lingering. Highs today range from the lower 80s
nw of the IL river to the upper 80s to near 90 in southeast IL
where afternoon heat indices reach the upper 90s.
1005 mb low pressure lifts ne into sw WI by midnight tonight and
over northern Lake MI by dawn Sunday while pushing a frontal
boundary se toward far nw IL. A 40-50 kt sw 850 mb jet over
central IL tonight likely brings more waves of showers and
thunderstorms to area in tropical air mass along with heavy rain
threat. Muggy lows overnight mostly in the lower 70s again.
.LONG TERM...(Sunday through Friday)
ISSUED AT 445 AM CDT Sat Jun 26 2021
Forecast models have shifted the higher chances of showers and
thunderstorms a bit further se on Sunday with southeast IL having
a chance of thunderstorms too Sunday afternoon/evening. Best CAPES
Sunday afternoon set up from I-72 south though wind shear is weak
in southeast IL so that will be a limiting factor in organized
severe storms in southeast IL. SPC day2 outlook has marginal risk
of severe storms Sunday afternoon/evening southeast of the IL
river and to just se of I-70. WPC has slight chance of excessive
rainfall Sunday/Sunday night over central IL too. Highs Sunday
should be similar to todays highs with heat indices Sunday
afternoon reaching upper 90s in southeast IL.
The upper level trough over the upper Midwest this weekend, will
weaken early next work week, as strong subtropical upper level
ridge builds westward from the mid Atlantic States into the mid MS
river valley. This will keep the tropical air mass over IL through
the middle of next week, along with an active frontal zone
extending from Texas/OK ne across MO/IL and into the southern
Great Lakes. Daily chances of showers and thunderstorms to
continue and locally heavy rain threat to continue with pcpn water
values around 2 inches or higher at times. WPC has marginal chance
of excessive rainfall over central IL Mon and Mon night. SPC day3
does not have a risk of severe storms over CWA, but could see a
few pulse type strong thunderstorms as unstable air mass remains
se of the IL river though wind shear continues to weaken se of the
IL river. Highs Sunday through Wed to range from the lower 80s nw
of the IL river to the upper 80s to around 90 in southeast IL
where more sunshine expected closer to the upper level ridge.
Extended forecast models deepen upper level trof and develop a
cutoff upper level low near IL late next week, though differences
with placement of these features. The deeper tropical moisture to
start to get shunted se of central IL by Friday though chances of
showers and thunderstorms to linger into late next week with
cooler temperatures Thu-Sat with highs in the upper 70s/lower
80s. Still humid Thu with dewpoints in the upper 60s/lower 70s and
dropping into the low to mid 60s late next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1250 PM CDT Sat Jun 26 2021
Scattered showers and isolated storms have developed mostly
southeast of the IL River in central IL early this afternoon.
Activity is expected to increase in coverage through mid afternoon
with strong to severe storms possible. Gusty south-southwest winds
persist through the remainder of today, lessening during the
overnight hours. MVFR ceilings spread in late tonight and look to
linger through the morning hours of Sunday.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for ILZ027>031-036>038-
040>057-061.
&&
UPDATE...NMB
SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...NMB
Hazardous weather outlook, Jun 26, 10:32 AM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1132 AM CDT Sat Jun 26 2021
ILZ027>031-036>038-040>057-061-271100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Knox-
Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-
Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
1132 AM CDT Sat Jun 26 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Strong to severe storms are possible this afternoon and evening.
Damaging wind gusts, hail, and flash flooding are the primary
threats, though a few tornadoes are also possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Another round of strong to severe thunderstorms is possible
Sunday afternoon and evening. Damaging wind gusts and flash
flooding are the main threats.
There will be daily chances for thunderstorms through the upcoming
week. At this time, the threat for severe storms is uncertain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
ILZ062-063-066>068-071>073-271100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1132 AM CDT Sat Jun 26 2021
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
There is a chance for thunderstorms this afternoon through
tonight. Locally heavy rainfall is possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Another round of thunderstorms is possible Sunday afternoon into
Sunday night. The severe threat appears low south of I-70 at this
time, but locally heavy rain is possible.
There will be daily chances for thunderstorms through the upcoming
week. At this time, the threat for severe storms is uncertain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Auten
In the hours before
Local storm report, Jun 26, 8:22 AM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
922 AM CDT SAT JUN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN HEYWORTH 40.32N 88.98W
06/26/2021 M6.35 INCH MCLEAN IL BROADCAST MEDIA
24-HOUR TOTAL.
&&
37Local storm report, Jun 26, 8:59 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
959 AM CDT SAT JUN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 3 NNW DOWNS 40.43N 88.89W
06/26/2021 M6.94 INCH MCLEAN IL COCORAHS
COCORAHS STATION IL-MCL-62 2 NW DOWNS.
0600 AM HEAVY RAIN 1 E HEYWORTH 40.31N 88.97W
06/26/2021 M6.35 INCH MCLEAN IL COCORAHS
COCORAHS STATION IL-MCL-31 HEYWORTH 0.6 E.
&&Thunderstorm Wind, Sangamon
- When
- June 26, 2:15 PM CST to 2:20 PM CST
- Where
- Sangamon County, 0.89 mi SSE of Grandview
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 39.818, -89.646
A few trees were blown down across Peoria Road in Springfield.
Thunderstorm Wind, Sangamon
- When
- June 26, 2:18 PM CST to 2:23 PM CST
- Where
- Sangamon County, 1 mi ESE of (Spi)springfield Arp to 1 mi E of (Spi)springfield Arp
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $110,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.844, -89.663
Downburst winds of 70 to 80 mph downed multiple large tree limbs, knocked over a few shallow-rooted trees, and blew down power poles in the Skyline Subdivision on the north side of Springfield.
Thunderstorm Wind, Sangamon
- When
- June 26, 2:25 PM CST to 2:30 PM CST
- Where
- Sangamon County, Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.800, -89.650
Numerous large tree limbs were blown down around Springfield.
Tornado, Logan
- When
- June 26, 2:35 PM CST to 2:36 PM CST
- Where
- Logan County, 0.59 mi WNW of Cornland to 0.51 mi NW of Cornland
- Rating
- EF0
- Path length
- 0.21 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.935, -89.409
A tornado touched down in a field about 0.4 miles southwest of Cornland at 3:35 PM CDT. The tornado damaged the corn crop west of 1000th Avenue and north of State Highway 54 before quickly dissipating by 3:36 PM CDT.
Thunderstorm Wind, Logan
- When
- June 26, 2:55 PM CST to 3:00 PM CST
- Where
- Logan County, Chestnut
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.050, -89.180
A tree was blown down onto Route 54 near Chestnut.
Thunderstorm Wind, Macon
- When
- June 26, 3:30 PM CST to 3:35 PM CST
- Where
- Macon County, Harristown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.850, -89.080
An apple tree was snapped.
Thunderstorm Wind, De Witt
- When
- June 26, 3:45 PM CST to 3:50 PM CST
- Where
- De Witt County, 0.2 mi SE of Farmer City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.248, -88.627
A large tree was blown down onto Route 54 at Richardson Street in Farmer City.
Thunderstorm Wind, Champaign
- When
- June 26, 4:30 PM CST to 4:35 PM CST
- Where
- Champaign County, Rantoul
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.320, -88.150
An 8-inch diameter tree branch was snapped.
Thunderstorm Wind, Vermilion
- When
- June 26, 5:10 PM CST to 5:15 PM CST
- Where
- Vermilion County, Hoopeston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -87.670
Several 6 to 8-inch diameter tree limbs were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, June 26 to 29, 2021118 deaths · $100,000 · 12 events
- Excessive Heat in Washington, June 26 to 29, 20215 deaths · 5 events
- Rip Current in Texas, June 26, 20212 deaths · 1 event
- Flash Flooding and Hail in Texas, June 26, 2021$30 million · 1.75 in hail · 16 events
- Rip Current in Florida, June 26, 20211 death · 1 injured · 1 event
- Tornadoes and Damaging Wind in Michigan, June 26, 2021$875,000 · EF1 · 7 events
- Flash Flood and Flood in Wisconsin, June 26 to 27, 2021$305,000 · 5 events
- Flash Flooding and Damaging Wind in Missouri, June 26 to 27, 2021$170,000 · 52 kt wind · 11 events
- Debris Flows in Colorado, June 26 to 27, 2021$250,000 · 2 events
- Flooding and Damaging Winds in Indiana, June 26, 2021$60,000 · 61 kt wind · 26 events
- Flash Flooding and Heavy Rain in Texas, June 26 to 27, 2021$152,000 · 6 events
- Hail and Damaging Winds in New Mexico, June 26, 2021$145,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960143, 960142, 960144, 960136, 960146, 960145, 960147, 960148, 960149.